Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS Flagstaff, AZ

August 26, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 26, 2013, 5:36 PM MST for Coconino County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2013, 5:36 PM MST (00:36 UTC)
Expired
Aug 26, 2013, 11:30 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2013-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2013-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WGUS55 KFGZ 270036
FFWFGZ
AZC005-270630-
/O.NEW.KFGZ.FF.W.0032.130827T0036Z-130827T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
536 PM MST MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1130 PM MST

* AT 530 PM MST...LAW ENFORCEMENT IN SUPAI REPORTED AN 8 FOOT RISE   
  ON HAVASU CREEK AND STREAM GAGES AT 5 PM INDICATED A STREAM LEVEL  
  OF 16 FEET AND RISING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUALAPAI   
HILLTOP AND SUPAI

PRECAUTIONARY/PREPAREDNESS ACTIONS...


AT A STREAM LEVEL OF 17 FEET...MINOR FLOODING WILL OCCUR. FOOT
BRIDGES WILL BE WASHED OUT IN SUPAI CAMPGROUND. SOME CAMPSITES WILL
BE FLOODED. CAMPERS MAY BE STRANDED IN PORTIONS OF CAMPGROUND.

AT A STREAM LEVEL OF 20 FEET...MODERATE FLOODING WILL OCCUR. TRAVEL
THROUGHOUT SUPAI VILLAGE WILL BE LIMITED. HOMES...PROPERTY...AND
ROADWAYS NEAR HAVASU CREEK IN SUPAI VILLAGE WILL BE FLOODED. MUCH OF
SUPAI CAMPGROUND WILL LIKELY BE INUNDATED.

AT A STREAM LEVEL OF 22 FEET...MAJOR FLOODING WILL OCCUR. HOMES IN
SUPAI VILLAGE WILL BE FLOODED...SOME SEVERELY. TRAVEL THROUGH THE
COMMUNITY WILL BE SEVERELY IMPACTED BY SEVERAL FEET OF WATER.
POSSIBLE DAMAGE TO A SEWER LINE RUNNING OVER HAVASU CREEK. CAMPGROUND
WILL BE INUNDATED.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3634 11272 3597 11222 3578 11260 3628 11282

$$

MCS
2 follow-up statements
636 
WGUS75 KFGZ 270454
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
954 PM MST MON AUG 26 2013

AZC005-270630-
/O.CON.KFGZ.FF.W.0032.000000T0000Z-130827T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
954 PM MST MON AUG 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR 
HAVASU CREEK AT SUPAI...

AT 942 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
SCATTERED LIGHT SHOWERS OVER THE DRAINAGE FOR HAVASU CREEK. AS OF 
900 PM MST THE RIVER GAGE AT SUPAI WAS INDICATING A STAGE OF 16.14 
FEET...JUST BELOW MINOR FLOOD STAGE. SUPAI POLICE WERE REPORTING 
THAT THE CREEK LEVEL WAS LOWERING AND THAT ONLY MINOR FLOODING OF 
FOOT BRIDGES HAS BEEN OBSERVED. THE HIGHEST STAGE EARLIER THIS 
EVENING WAS 17.31 FEET.


LAT...LON 3634 11272 3597 11222 3578 11260 3628 11282

$$

MCCOLLUM
269 
WGUS75 KFGZ 270624
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1124 PM MST MON AUG 26 2013

AZC005-270621-
/O.CAN.KFGZ.FF.W.0032.000000T0000Z-130827T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1124 PM MST MON AUG 26 2013

...THE FLASH FLOOD WARNING HAS BEEN DOWNGRADED TO A SMALL STREAM 
ADVISORY...

AT 1115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
ISOLATED LIGHT SHOWERS OVER THE DRAINAGE FOR HAVASU CREEK. AS OF 
1100 PM MST THE RIVER GAGE AT SUPAI WAS INDICATING A STAGE OF 15.92 
FEET...STILL JUST BELOW MINOR FLOOD STAGE. SUPAI POLICE REPORTED 
EARLIER THAT ONLY MINOR FLOODING OF FOOT BRIDGES HAS BEEN OBSERVED. 
THE HIGHEST STAGE EARLIER MONDAY EVENING WAS 17.31 FEET.

RUNOFF FROM EARLIER STORMS WILL CONTINUE TO FLOW DOWN HAVASU CREEK. 
IN ADDITION...OVERNIGHT SHOWERS ARE LIKELY TO REDEVELOP OVER THE 
HAVASU CREEK DRAINAGE. FOR THESE REASONS ELEVATED CREEK LEVELS WILL 
CONTINUE WITH A SMALL STREAM FLOOD ADVISORY IN EFFECT THROUGH MUCH 
OF THE MORNING.  


LAT...LON 3634 11272 3597 11222 3578 11260 3628 11282

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:10 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 3:10 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST MON AUG 26 2013

.SYNOPSIS...SIGNIFICANT TROPICAL MOISTURE WILL REMAIN OVER WESTERN
ARIZONA THROUGH THIS EVENING AND WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING. A SLOW DRYING TREND WILL BRING A MORE TYPICAL
MONSOON PATTERN TO THE REGION ON TUESDAY AND WEDNESDAY. MOISTURE
SHOULD INCREASE FROM SOUTH TO NORTH FROM THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE OCCURRING WEST OF A LINE
FORM PAGE THROUGH SHOW LOW...WITH SOME TRAINING OF CELLS EVIDENT.
THE FLASH FLOOD WATCH WILL CONTINUE FOR WESTERN AZ THROUGH 8 PM MST.
PRECIPITATION COVERAGE AND STORM STRENGTH SHOULD DECREASE AFTER MID
EVENING.

TUESDAY AND WEDNESDAY...STREAMLINES ARE FROM THE SOUTH SOUTHEAST
THROUGH THE PERIOD AS MIXING RATIO VALUES ARE DOWN A BIT. AFTERNOON
LIFTED INDICES ARE RUNNING FROM -1 TO -3 THOUGH AND SCATTERED STORMS
ARE EXPECTED...ESPECIALLY ACROSS COCONINO AND NORTHERN YAVAPAI
COUNTIES.

THURSDAY THROUGH SUNDAY...PROGS ARE INDICATING ANOTHER MOISTURE
INCREASE FROM THE SOUTH SOUTHEAST STARTING EARLY THURSDAY. PROGS IN
GOOD AGREEMENT MOVING AN INVERTED TROUGH INTO SOUTHERN AZ THURSDAY
AND THIS IS LIKELY LEFTOVERS FROM THE NOW DEFUNCT FERNAND. MIXING
RATIOS AND PRECIPITABLE WATER ARE INCREASING AGAIN...ESPECIALLY
ALONG AND SOUTH OF THE RIM. PRECIP CHANCES FOR THIS PERIOD WILL
REMAIN WELL ABOVE NORMAL FOR THIS TIME OF YEAR.

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA WILL PERSIST
THRU 03Z/TUE BEFORE GRADUALLY WANING. HEAVIEST ACTIVITY ANTICIPATED
ALONG AND WEST OF A KPGA-KSOW LINE...ACTIVITY MORE SCATTERED TO THE
EAST. EXPECT PREDOMINANTLY MVFR CONDITIONS WITH ISOLD IFR/LIFR
WITHIN HEAVIER SHOWER ACTIVITY. PATCHY FOG ALSO POSSIBLE RESULTING
IN LOCALIZED LIFR CONDITIONS. ACTIVITY WILL SLOWLY WANE AFTER
04Z/TUE BUT SOME SCT SHRA/TSRA WILL PERSIST THROUGH THE NIGHT WITH
AREAS OF LOCALIZED FOG. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH MONDAY
EVENING FOR AZZ004>008-015-037-038.

&&

PUBLIC.........DL
AVIATION.......CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 5:50 AM MST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST MON AUG 26 2013

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
550 AM MST MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE REMAINS ACROSS THE REGION TODAY...ESPECIALLY WEST OF
THE I-17 CORRIDOR. ONE DIFFERENCE FROM YESTERDAY WILL BE A PARTLY
CLOUDY START TO THE DAY...INSTEAD OF OVERCAST. THIS WILL ALLOW MORE
UNSTABLE CONDITIONS TO DEVELOP...WHICH WILL LEAD TO STRONGER STORMS
THAT MAY CONTAIN TORRENTIAL RAINFALL AND HAIL. STORM MOTION IS
AROUND 30 MPH FROM THE SOUTH TODAY...SO SLOW MOVING STORMS SHOULD
NOT BE A PROBLEM. THE STRONGEST STORMS WILL BE LOCATED ALONG AND
WEST OF THE I-17 CORRIDOR AND NORTHWARD TO GRAND CANYON COUNTRY. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR THESE LOCATIONS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WILL BRING MORE TYPICAL MONSOON ACTIVITY TOP THE
REGION BY TUESDAY...LASTING THROUGH MUCH OF THE COMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:31 PM MSTSevere Thunderstorm WarningFGZNavajo29 min
Aug 26, 7:01 PM MSTSevere Thunderstorm WarningFGZNavajo44 min
Aug 26, 9:20 PM MSTFlash Flood WarningFGZYavapai55 min
Aug 26, 10:18 PM MSTFlash Flood WarningFGZYavapai117 min
Aug 26, 11:29 PM MSTAreal Flood AdvisoryFGZCoconino6 hr
Aug 27, 12:36 AM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 27, 5:40 AM MSTFlash Flood WatchFGZCoconino, Yavapai15 hr
Aug 27, 12:39 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 27, 1:18 PM MSTSevere Thunderstorm WarningFGZNavajo27 min
Aug 27, 1:48 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Aug 27, 3:04 PM MSTSevere Thunderstorm WarningFGZApache26 min
Aug 27, 3:26 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai34 min
Aug 27, 3:46 PM MSTSevere Thunderstorm WarningFGZApache29 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.